Virginia, 2021

Flash Flood and Flood in Virginia, April 9, 2021

April 9, 2021 · NWS AKQ · 2 events in 2 counties and zones

Scattered thunderstorms in advance of a warm front produced heavy rain which caused flash flooding and flooding across portions of southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered thunderstorms in advance of a warm front produced heavy rain which caused flash flooding and flooding across portions of southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Apr 9, 2:48 PM EST, 4 hours 42 minutes earlier.

Area forecast discussion, Apr 9, 2:48 PM EST, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
348 PM EDT Fri Apr 9 2021

.SYNOPSIS...
Unsettled weather continues through the weekend as a stationary
boundary lingers across the area through tonight and then lifts
north as a warm front on Saturday. A cold front approaches from
the west and crosses the area late Sunday.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
As of 345 PM EDT Friday...

Severe Thunderstorm Watch #78 has just been issued until
04z/midnight for roughly the srn third of the FA (except for
near the immediate coast). Afternoon wx analysis shows low
pressure at the surface and aloft continuing to slowly move NNE
over the Upper Midwest (with a subtle shortwave at the base of
the trough axis approaching the central Appalachians).
Meanwhile, another surface low is developing over the srn
Plains. Locally, the warm front is now positioned roughly from
Farmville-West Point-Melfa. The low overcast has finally burned
off across the NW. Temperatures have warmed into the upper 70s-
low 80s with dew points in the upper 50s-low 60s across most of
srn VA and NE NC. SPC mesoanalysis shows some instability
(MLCAPE 500-1500 J/kg) across these areas. The steeper mid-level
lapse rates are still confined to mainly western portions of
VA. Scattered tstms have developed across SE VA and NE NC, but
so far this activity has been sub-severe (although the storms
have shown a strengthening trend over the past hour).

Latest CAMs are in good agreement that the main severe threat holds
off for another hour or two as additional tstms move into the
south- central VA Piedmont (while the storms in SE VA/NE NC
strengthen/increase a bit in coverage). While deep-layer wind
fields remain relatively modest for early April, mid-level lapse
rates are forecast to steepen to around or just above 7 degrees
C/km after 21z/5 PM (highest across wrn zones). This will help
increase the amount of instability in place through much of the
evening. The most likely timing for severe wx is from 6-11 PM
before diurnal weakening occurs overnight. The severe threat is
very low over the nrn third of the FA and the Ern Shore. SPC has
roughly the SVR Watch area in a Slight Risk, with large hail
and damaging winds the main threats. There is a very low chc of
a brief tornado (mainly with storms that are able to interact
with the warm front...where low level directional shear will be
enhanced). PoPs fall to 15-30% after 06z Sat. Low temps will
remain mild tonight ranging from the mid 50s to around 60 over
the SE.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
As of 345 PM EDT Friday...

On Saturday, low pressure deepens as it tracks from the Plains to
the srn Great Lakes. This will allow the warm front to lift well
north of the local area as the associated cold front approaches the
area from the west (but remains well to our west until late this
weekend). Generally dry through the first half of the day on
Saturday. With southerly flow but mostly cloudy skies, highs are
forecast to be in the mid to upper 70s. By late aftn, am expecting
isolated to perhaps scattered showers (and maybe a few tstms) to
form over the wrn half of the FA. However, the threat for severe wx
is low through Saturday evening. As the area of low pressure slowly
tracks ENE through the Great Lakes Sat night, a band of better mid-
level forcing arrives from the W (still well ahead of the actual
cold front). Therefore, shower/tstm chances increase from W-E across
the FA Saturday night (but there continue to be signs that one area
of heavier pcpn misses us to the N (where the best upper level
dynamics will be) while another misses us the the S. Scattered
showers are possible Sunday morning with shower/tstm re-development
possible by the aftn/evening (mainly over the ern third of the FA)
as the actual cold front approaches the area. Highs mainly in the
upper 70s-around 80F on Sunday. The cold front is progged to cross
the area Sunday night...and shower/tstm chances decrease from W-E
during the night. Will see a noticeable drop in dew points by Monday
but it will still be warm with downsloping WNW flow behind the
front. Highs in the mid 70s in most areas.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 345 PM EDT Friday...

For at least the first half of next week, model/ensemble
consensus continues to indicate that the upper level flow will
be fairly zonal across the local area as low pressure at the
surface and aloft meanders in the vicinity of the Northeast
CONUS/New England/SE Canada while another upper trough/low
remains anchored over the Rocky Mountains. Slight chances for
rain potentially return by Tuesday aftn as a weak frontal
boundary crosses the region from NW-SE. A stronger cold front
approaches the area from the NW late Wed or Thu of next week as
the upper low over the Northeast starts to track SE toward the
Mid-Atlantic. The second cold front is progged to move to our
south by the end of the day on Thu. It is too early for
specifics regarding the second FROPA, but the chc of thunder is
too low to include in the forecast attm for Wed/Thu. Mainly dry
wx is expected on Wed, with low chances for showers returning by
Thu/Fri. Did not stray too far from NBM guidance for the Tue-
Fri timeframe. Cooler wx returns by the end of next week (with
continued shower chances) as 850 mb temperatures potentially
drop to around 0C.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
As of 130 PM EDT Friday...

CIGs have improved to (low-end) VFR with SCT-BKN CU at the VA/NC
terminals early this aftn, and some localized IFR at SBY. Winds
are ESE or SE at ~5 kts at RIC and 10-15 kts near the coast. A
few gusts to 20 kts are possible near the coast through early
evening but winds become light and variable overnight. Isolated-
scattered tstms are expected to develop INVOF PHF and ORF by
19-21z with scattered tstm chances continuing through the
evening. At ECG, the most likely timing for tstms is from
22-04z. Some of the storms could contain localized strong wind
gusts/hail in SE VA and NE NC. Expect mainly showers at SBY with
a very low chc of tstms. There is a slight chc of thunder at
RIC (will not include in the TAF attm). Ceilings fall to MVFR at
all sites by 12z Sat with IFR possible at RIC/SBY by early
Saturday morning. Will likely see a break in the pcpn through at
least the first part of Saturday, but flight restrictions are
possible due to CIGs at RIC and especially SBY. S-SE winds below
10 kts are expected at the terminals by late Sat AM.

Outlook...Another round of scattered showers/isolated tstms is
expected Sat night-Sunday morning (with at least some flight
restrictions likely during this time). A cold front will cross the
area late Sunday with drier and mainly VFR conditions expected into
early next week.

&&

.MARINE...
As of 300 PM EDT Friday...

A stationary frontal boundary will linger nearby the local area
through Saturday morning before lifting north of the area as a warm
front Saturday afternoon. As a result, winds will generally remain
SE aob 15 kt during this time. Seas 3-4 ft; waves 1-2 ft.

Winds turn to the SSW at similar speeds Sat night and Sun ahead of a
cold front approaching from the west. Winds shift to the NW Sun
night behind the fropa, then become ENE Mon night and Tue. Winds
generally remain aob 15 kt thru the period. Seas 3-4 ft, except up
to 5 ft Sat night/Sunday when an SCA may be needed for the coastal
waters. Waves generally 1-2 ft thru the period.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...CMF/ERI
NEAR TERM...ERI
SHORT TERM...CMF/ERI
LONG TERM...CMF/ERI
AVIATION...ERI
MARINE...JDM
Hazardous weather outlook, Apr 9, 2:49 PM EST, 4 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
349 PM EDT Fri Apr 9 2021

NCZ017-102-VAZ048-060>062-064-067>069-082>086-090-095-098-509>513-
515>525-102000-
Western Currituck-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Nottoway-Amelia-Powhatan-Charles City-
New Kent-Gloucester-Middlesex-Mathews-James City-Norfolk/Portsmouth-
Virginia Beach-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
349 PM EDT Fri Apr 9 2021

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, eastern Virginia, north
central Virginia, south central Virginia and southeast Virginia.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are possible this afternoon and evening.
Some of these storms may be strong to severe with large hail and
damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012>016-030>032-VAZ065-066-079>081-087>089-092-093-096-097-514-
102000-
Northampton-Hertford-Gates-Pasquotank-Camden-Bertie-Chowan-
Perquimans-Mecklenburg-Lunenburg-Brunswick-Dinwiddie-Prince George-
Greensville-Sussex-Surry-Southampton-Isle of Wight-Suffolk-
Chesapeake-Eastern Chesterfield (Including Col. Heights)-
349 PM EDT Fri Apr 9 2021

...SEVERE THUNDERSTORM WATCH 78 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, south central Virginia and southeast Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>025-VAZ075>078-099-100-102000-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Westmoreland-Richmond-Northumberland-Lancaster-Accomack-Northampton-
349 PM EDT Fri Apr 9 2021

This Hazardous Weather Outlook is for southeast Maryland, east
central Virginia, eastern Virginia and southeast Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Apr 9, 6:54 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
754 PM EDT FRI APR 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     HAIL             RICH SQUARE             36.27N 77.28W
04/09/2021  E1.00 INCH       NORTHAMPTON        NC   PUBLIC

            REPORT FROM SOCIAL MEDIA. TIME ESTIMATED.

&&

EI
Special weather statement, Apr 9, 7:05 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Wakefield VA
805 PM EDT Fri Apr 9 2021

VAZ068-069-513-100030-
Western Chesterfield-Powhatan-Amelia-
805 PM EDT Fri Apr 9 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
CHESTERFIELD...SOUTHEASTERN GOOCHLAND...WESTERN HENRICO...CENTRAL
AMELIA AND SOUTHEASTERN POWHATAN COUNTIES...

At 804 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Powhatan to near Scotts Fork.
Movement was east at 20 mph.

Wind gusts in excess of 40 mph and half inch hail are possible with
these storms.

These storms will be near...
  Moseley around 815 PM EDT.

Other locations impacted by these storms include Goodwins Store, Flat
Rock, Skinquarter, Winterpock, Pilkinton, Holly Hills, Midlothian,
Subletts, Clayville and Genito.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3755 7795 3760 7775 3759 7773 3759 7771
      3757 7766 3756 7765 3736 7761 3730 7790
TIME...MOT...LOC 0004Z 256DEG 19KT 3751 7786 3733 7782

Zimmerman
Local storm report, Apr 9, 7:06 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
806 PM EDT FRI APR 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLOOD            EDENTON                 36.05N 76.60W
04/09/2021                   CHOWAN             NC   EMERGENCY MNGR

            FLOODING REPORTED BY EMERGENCY MANAGEMENT
            ABOUT 0.5 MILES SOUTH OF DOWNTOWN EDENTON.

&&

EI
Special weather statement, Apr 9, 7:11 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Wakefield VA
811 PM EDT Fri Apr 9 2021

NCZ015>017-100100-
Pasquotank-Camden-Western Currituck-
811 PM EDT Fri Apr 9 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CAMDEN...
NORTHWESTERN PASQUOTANK AND NORTHWESTERN CURRITUCK COUNTIES...

At 811 PM EDT, a strong thunderstorm was located near South Mills,
moving east at 15 mph.

Wind gusts up to 45 mph and half inch hail are possible with this
storm.

Locations impacted include...
Currituck, South Mills, Morgans Corner, Moyock, Snowden, Pierceville,
Tar Corner, Gregory, Sharon, Barco, Coinjock, Sligo, Lilly, Johnsons
Corner, Maple, Shawboro and Burnt Mills.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3634 7597 3642 7640 3655 7635 3654 7600
      3633 7593 3633 7596
TIME...MOT...LOC 0011Z 276DEG 11KT 3649 7630

EI
Local storm report, Apr 9, 7:14 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
814 PM EDT FRI APR 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     TSTM WND DMG     MOYOCK                  36.49N 76.14W
04/09/2021                   CURRITUCK          NC   COUNTY OFFICIAL

            TREE HOUSE FLIPPED OVER. REPORT RELAYED BY
            COUNTY GOVERNMENT SOCIAL MEDIA ACCOUNT. TIME
            ESTIMATED.

&&

EI
Special weather statement, Apr 9, 7:28 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Wakefield VA
828 PM EDT Fri Apr 9 2021

VAZ062-069-080-081-511>516-100115-
Goochland-Eastern Hanover-Western Chesterfield-Western Hanover-Prince
George-Western Henrico (Including the City of
Richmond)-Dinwiddie-Powhatan-Eastern Henrico-Eastern Chesterfield
(Including Col. Heights)-
828 PM EDT Fri Apr 9 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CHESTERFIELD...
NORTHWESTERN PRINCE GEORGE...SOUTHEASTERN GOOCHLAND...HENRICO...SOUTH
CENTRAL HANOVER...NORTHEASTERN DINWIDDIE...SOUTHEASTERN AMELIA AND
EASTERN POWHATAN COUNTIES...THE CITY OF RICHMOND...THE CITY OF
COLONIAL HEIGHTS...THE CITY OF HOPEWELL AND THE CITY OF PETERSBURG...

At 828 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Manakin to near Chesterfield Court
House to near Dewitt. Movement was east at 25 mph.

Wind gusts in excess of 40 mph and half inch hail are possible with
these storms.

These storms will be near...
  Tuckahoe and Chesterfield Court House around 840 PM EDT.
  University Of Richmond, Bon Air and Wyndham around 845 PM EDT.
  Chester and Sutherland around 850 PM EDT.
  Virginia Commonwealth University, Downtown Richmond, Bellwood,
  Laurel and Bensley around 855 PM EDT.
  Richmond, Virginia Union University, Lakeside, Glen Allen and
  Carson around 900 PM EDT.
  East Highland Park around 905 PM EDT.
  Mechanicsville, Highland Springs and Virginia State University
  around 910 PM EDT.
  Petersburg around 915 PM EDT.

Other locations impacted by these storms include Crozier, Richmond
Heights, Addison, Elmont, Montrose, Petersburg National Battlefield,
Pocahontas State Park, Richmond International, Church Road and
Solomons Store.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3761 7793 3778 7743 3744 7728 3726 7732
      3732 7734 3726 7738 3721 7734 3717 7735
      3717 7740 3703 7739 3704 7774 3720 7773
      3725 7764 3729 7767 3730 7772 3732 7772
TIME...MOT...LOC 0028Z 250DEG 21KT 3757 7769 3736 7761 3705 7768

Zimmerman

The radar

The Norfolk radar (KAKQ), 81 km away, was scanning. The volume nearest the first event began at 00:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Chesapeake (C)

When
April 9, 7:30 PM EST to 10:30 PM EST
Where
Chesapeake (C) County, 0.55 mi W of Hickory to 0.19 mi NW of Hickory
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.630, -76.210

Battlefield Boulevard was impassable due to flash flooding.

Flood, Isle of Wight

When
April 9, 7:47 PM EST to 9:00 PM EST
Where
Isle of Wight County, 1.49 mi NNW of Carrollton to 1.72 mi NNW of Carrollton
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.970, -76.560

Standing water was reported on Route 669 North (Nike Park Road).

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 956014, 956015.